Hail, Houston
- When
- April 9, 7:28 AM CST
- Where
- Houston County, Cottonwood
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.050, -85.300
Multiple round of showers and thunderstorms ahead of a strong cold front affected the tri-state region during the April 9-10 period. An initial round of storms on April 9th brought primarily large hail to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Multiple round of showers and thunderstorms ahead of a strong cold front affected the tri-state region during the April 9-10 period. An initial round of storms on April 9th brought primarily large hail to the region. The severe activity on April 10th remained just to the south of southeastern Alabama across the Florida panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 9, 5:06 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
706 AM EDT Fri Apr 9 2021
.AVIATION...
[Through 12Z Saturday]
SHRA and TSRA are stretched generally from ECP to TLH and expect
activity to spread northward and impact the other TAF sites late
morning into the afternoon. Timing of TSRA in the TAFs though is
lower confidence. Convection has actually prevented some of the
lower cigs, but do expect the lower conditions at DHN and ABY to
increase through the day.
&&
.PREV DISCUSSION [416 AM EDT]...
.NEAR TERM [Through Tonight]...
As of 7Z this morning, have already seen showers and thunderstorms
over the marine area with some of these producing gusty winds and
even potentially small hail. These showers and thunderstorms are
also beginning to move onshore and expect an overall increasing
trend in convection through the morning. Based on the current
trajectories, will have to watch for training along the coast. An
upper level shortwave will move into the northern portions of the
CWA later this morning and also serve to enhance activity and severe
potential. SPC has spread the slight risk for today further south
into southeast Alabama and portions of southwest Georgia. The main
threats today will be damaging winds and hail.
As the shortwave shifts eastward and we lose daytime heating,
convection is expected to decrease overnight. By morning, an MCS
will be tracking across the southeast but at this time it appears it
should not reach southeast AL and the Florida Panhandle until after
12z Saturday.
.SHORT TERM [Saturday Through Sunday]...
An upper level low over SW MO will deepen and become vertically
stacked as the system moves northeastward to the Great Lakes region
through Sunday. The associated surface front will drag east and
southeastward toward and eventually through the Tri-state region on
Sunday. Well ahead of the front, a mid-level disturbance over
southern MS will aide in the organization of a Mesoscale Convective
System (MCS) which will move eastward across our CWA during the day
on Saturday. This feature will bring with it the threat for severe
weather and SPC continues to show all but the southeast corner of
the Big Bend highlighted for a slight risk. Forecast soundings show
a very moist and moderately unstable atmosphere with PW's around
1.6" and MUCAPE 1000-1200 J/KG; highest in the Florida panhandle.
Forecast deep layer shear values are 40-50kts with mid level
lapse rates ~ 6.6 C/km. The 06z HRRR shows significant bowing
along the leading edge of the MCS as it advances east and
southeast across our CWA indicative of potentially strong to
damaging winds which will be the greatest severe threat. Also,
small hail and a few tornadoes cannot be ruled out.
Heavy rain will also accompany the MCS and the Weather Prediction
Center (WPC) has issued a Slight Risk for Excessive Rainfall for
Saturday/Saturday night mainly over our western zones with a
marginal risk elsewhere for widespread rainfall of 2-4 inches
possible with isolated higher amounts. (See more detailed
discussion in the hydrology section below.) However, the latest
Global and Hi-res models show that this system might end up being
more progressive than previously thought. If that trend continues
on future model runs, expected rainfall amounts will likely be
lower. For now will hold off on trimming back QPF significantly and
also hold off on any Flash Flood Advisory issuance. Rain chances
will linger into Sunday but will gradually end from west to east
with the passage of the cold front.
Temperatures for this weekend will see highs in the upper 70s to
around 80 with lows in the lower 60s.
.LONG TERM [Sunday Night Through Friday]...
A drier airmass returns on Monday in the wake of the cold front.
However, this appears to be short lived as moisture and rain chances
return as early as Tuesday or Wednesday ahead of another cold front.
Models hint of an unsettled pattern developing along the gulf
coast from Texas to Florida through the remainder of the work week
with rain chances each day. High temperatures during this period
are expected to be in the upper 70s to low 80s with lows from the
mid 50s to low 60s.
.MARINE...
Southerly winds will remain elevated through the weekend, especially
near any strong to severe thunderstorms. Winds will veer to the
northeast early next week in the wake of a cold frontal passage.
Expect the winds and seas to be elevated into Monday, with wave
heights maxing out around 5 feet this weekend. More tranquil boating
conditions may return by Tuesday.
.FIRE WEATHER...
Onshore winds will continue to prevail across the region,
increasing in speed on Saturday. This will advect increasing
amounts of moisture into the region with high chances for wetting
rain, if not excessive rainfall amounts. Therefore, there are no
fire weather concerns at this time.
.HYDROLOGY...
Though some model uncertainty remains, there is increasing
potential for a significant rain event across the region. Two
distinct waves are expected. The initial batch of rain today
will set the stage for what could be a more widespread flood
event with Saturday's more dynamically-charged system.
It would appear from examination of the convective-allowing
models that the big question for today is whether storms will
initiate along a boundary across South Georgia and North Florida
during the early morning hours through late afternoon. In the
models that depict this scenario, 2 inches of rain is fairly
common with localized heavier amounts. While this is certainly not
enough to generate flash flooding or any riverine issues on its
own, it will create a more favorable environment for Saturday's
rainfall, which is when the bulk of the flash flood threat is
expected. Saturday's system will have a good amount of dynamical
forcing, convective instability, and high PW air to work with
across the region. This should lead to some pretty hefty rainfall
rates. Where there remains some uncertainty is with the speed at
which the system moves through the region. Based on the latest
model guidance, it appears than 2-4 inches of rain is certainly
possible, especially across South Alabama, the Florida Panhandle
and into extreme Southwest Georgia. This results in average storm
maximum amounts of 4-6 inches across the western half of our
region, with isolated maximum amounts near 8 inches possible.
Lower values are expected east of an Albany to Tallahassee line
where 2-4 inches is expected throughout the duration of the event.
In terms of impacts, today's event is not expected to present a
widespread flash flood threat. But by Saturday, a more widespread
heavy rain event will occur, suggesting flash flooding will be a
concern. As such, a flash flood watch may be issued on later
shifts. Areas most prone to flash flooding in this will be urban
areas of Southeast Alabama, extreme Southwest Georgia, and the
Florida Panhandle.
Riverine flooding will take time to develop, given the
anticipated rainfall distribution. The Choctawhatchee, Chipola,
Apalachicola, and Lower Flint could all experience minor flooding
in the days ahead. Rainfall amounts within these basins that
exceed 6 inches, could lead to lower end moderate flooding by next
week. Further east, the Ochlockonee River could reach minor
flooding should 4 inches of rain fall upstream of Leon County.
Other remaining basins in the region could rise into the action
category, but minor flooding is unlikely based on the latest
forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 64 78 63 79 / 50 20 80 50 40
Panama City 76 67 77 64 75 / 70 40 90 50 40
Dothan 77 64 74 60 77 / 70 40 90 50 30
Albany 78 63 76 61 78 / 60 30 90 50 40
Valdosta 81 61 82 62 77 / 40 20 70 50 50
Cross City 82 62 83 63 77 / 10 10 50 60 60
Apalachicola 74 67 75 65 74 / 70 40 80 60 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...GodseyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
804 AM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL FOUNTAIN 30.48N 85.42W
04/09/2021 E1.50 INCH BAY FL BROADCAST MEDIA
QUARTER TO JUST UNDER GOLF BALL SIZE HAIL
REPORTED IN THE FOUNTAIN AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 AM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL HOWARD CREEK 29.90N 85.07W
04/09/2021 E1.00 INCH GULF FL PUBLIC
PHOTO OF HAIL FROM HOWARD CREEK APPEARS TO
BE AT LEAST QUARTER SIZE.
&&Special Weather Statement
National Weather Service Tallahassee FL
716 AM CDT Fri Apr 9 2021
FLZ009>011-091300-
Holmes FL-Jackson FL-Washington FL-
716 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...EASTERN
HOLMES AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 800 AM CDT...
At 716 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bonifay, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Chipley, Graceville, Bonifay, Caryville, Esto, Westville,
Campbellton, Noma, Richter Crossroads, Jacob City, Holmes County
Airport, Tendil Crossing, Gritney, Holland Crossroads, Five Points,
Cobb Crossroads, Hulaw, Jacobs, Browntown and Noma Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8563 3100 8541 3088 8531 3068 8574
3082 8586
TIME...MOT...LOC 1216Z 234DEG 20KT 3080 8573
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
818 AM EDT Fri Apr 9 2021
FLZ014-114-091245-
Inland Gulf FL-Coastal Gulf FL-
818 AM EDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF COUNTY UNTIL 845 AM
EDT/745 AM CDT/...
At 818 AM EDT/718 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Port St. Joe, moving east at 20
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Port St. Joe, Mexico Beach, Honeyville, Highland View, Howard Creek,
Willis Landing, Beacon Hill, Dalkeith and Saint Joe Beach.
LAT...LON 2993 8539 2998 8539 3009 8515 3008 8514
3004 8513 3003 8511 3002 8510 3001 8510
3000 8506 2999 8505 2999 8503 2995 8502
2992 8505 2990 8506 2988 8505 2983 8535
TIME...MOT...LOC 1218Z 247DEG 19KT 2994 8523
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
909 AM EDT Fri Apr 9 2021
GAZ122-091400-
Randolph GA-
909 AM EDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL
1000 AM EDT...
At 909 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cuthbert, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cuthbert, Shellman, Springvale Station, Pachitla, Peterson Hill,
Coles, White House, Brooksville, Benevolence, Springvale and Wades.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 8468 3192 8468 3192 8460 3177 8460
3177 8456 3176 8457 3172 8456 3172 8490
3178 8491 3192 8491 3192 8481 3193 8480
3192 8480 3192 8469
TIME...MOT...LOC 1309Z 262DEG 12KT 3182 8483
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
920 AM EDT Fri Apr 9 2021
GAZ155-156-091400-
Decatur GA-Seminole GA-
920 AM EDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DECATUR AND EAST CENTRAL
SEMINOLE COUNTIES UNTIL 1000 AM EDT...
At 920 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of West Bainbridge, or 9 miles west of Bainbridge,
moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bainbridge, West Bainbridge, Climax, Vada, Hanover, Ausmac,
Reynoldsville, Cyrene, Recovery, Decatur Co A/P, Steinham Store and
Fowlstown.
LAT...LON 3086 8438 3074 8473 3090 8483 3108 8450
3108 8438
TIME...MOT...LOC 1320Z 242DEG 25KT 3086 8471
42-DVDThe Ft Rucker radar (KEOX), 48 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down near Ashford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952240, 952241, 952242.